Alert archive / West Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 23, 1997, 8:19 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 8:19 PM EDT (00:19 UTC)
- Expired
- Jul 23, 1997, 11:20 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 240020 FFWRNK WVC025-240320- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 819 PM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN WEST VIRGINIA ...GREENBRIER COUNTY AT 819 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN IN THE FRANKFORD AREA. RADAR RAINFALL ESTIMATES HAVE INDICATED A LARGE AREA OF 2.5 INCHES OF RAIN WITH THIS STORM AND A NATIONAL WEATHER SERVICE SPOTTER IN FRANKFORD INDICATED OVER 3 INCHES OF RAIN BETWEEN 645 PM AND 800 PM. WITH ADDITIONAL THUNDERSTORMS REFORMING AND TRACKING OVER THE SAME REGION...FLOODING OF ROADS AND POOR DRAINAGE AREAS IS LIKELY. IN ADDITION SPRING CREEK MAY COME OUT OF ITS BANKS ABOVE THE GREENBRIER RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:31 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 23, 2:31 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT WED JUL 23 1997 CRW...STILL WOULD LIKE AN FFA FOR GRAYSON...CARROLL AND FLOYD COUNTIES. WATCHING REMNANTS OF DANNY SPIN UP INTO SW NC ATTM. NESDIS ESTIMATING 2 - 2.5 INCHES PER HOUR WITHOUT HELP OF OROGRAPHY. NGM AND RUC MORE OR LESS IN AGREEMENT BRINGING THE CENTER OF CIRCULATION AND BULK OF ENERGY NE UP THROUGH THE FTHLS AND PDMT OF NC/VA. THIS WOULD TAKE SOME HEAT OFF OF THE BLUE RIDGE AS FAR AS UPSLOPE RAINS ARE CONCERNED...BUT BASED ON RADAR AND STLT TRENDS A GOOD PERIOD OF HEAVY RAINS COULD BE IN STORE FOR AREAS ALONG AND NEAR THE BLUE RIDGE FROM ABOUT ROANOKE SOUTH. SYSTEM SHOULD ACCELERATE NE OVERNIGHT AS SECOND S/WV SWEEPS THRU THE OHIO VALLEY. CHANCES OF RAIN SHOULD DROP OFF SIGNIFICANTLY IN THE WEST BY MORNING. TSTMS FIRE UP AGAIN TMRW AS COLD POOL ALOFT DROPS DOWN FROM THE NW AND LOW LVL MOISTR REMAIN HIGH. SLIGHTLY MORE STABLE AIR SLIPS IN B:Y FRIDAY BUT STILL ENUF INSTABILITY FOR A FEW SCTD STORMS. ROA 69/83/68/87 +523 LYH 69/83/68/87 +524 DAN 72/85/70/88 +524 RNK 66/80/65/82 +523 BLF 65/79/63/81 9523 JDS
In the hours before
Special weather statement, Jul 23, 2:46 PM EDT, 5 hours 33 minutes before
VAZ007-010-011-WVZ042>045-232050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT WED JUL 23 1997 ...WIDELY SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS... AT 245 PM DOPPLER RADAR IN BLACKSBURG SHOWED THAT WIDELY SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHEASTERN WEST VIRGINIA...AND THE BORDERING COUNTIES IN SOUTHWESTERN VIRGINIA. RADAR ESTIMATES OF RAINFALL AMOUNTS FROM THESE STORMS SHOW RATES OF UP TO TWO INCHES OF RAIN IN AN HOUR. THESE STORMS WERE MOVING SLOWLY EASTWARD AT ABOUT 15 MPH...AND WILL CONTINUE TO BRING LOCALLY HEAVY RAINFALL TO THE AREA THE REST OF THE AFTERNOON. THIS AMOUNT OF RAINFALL SHOULD NOT CAUSE ANY CREEKS OR SMALL STREAMS TO COME OUT OF THEIR BANKS...BUT MAY CAUSE SOME FLOODING OF THE ROADS AND OTHER LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. JACKSON
Special weather statement, Jul 23, 8:07 PM EDT, 12 minutes before
WVZ045-240125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 807 PM EDT WED JUL 23 1997 AT 806 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA INDICATED SCATTERED THUNDERSTORMS ACROSS GREENBRIER COUNTY. A ONE STORM IN PARTICULAR WAS PRODUCING VERY HEAVY RAIN IN THE FRANKFORD AREA...AND ALONG ROUTE 219. RADAR ESTIMATES INDICATED RAINFALL RATES OF OVER 2 INCHES OF RAIN IN HOURS. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY WITH THIS STORM AS IT TRACKS SLOWLY TO THE EAST. WITH THE VERY MOIST AIRMASS IN PLACE AND THE SLOW MOVEMENT OF THE STORMS...ANY THUNDERSTORM THIS EVENING CAN BE ACCOMPANIED BY VERY HEAVY RAIN RESULTING IN WATER COLLECTING ON ROADS AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Nearby
Flash Flood Warnings in West Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.